Author Topic: Out of betnovate :(  (Read 5706 times)

0 Members and 1 Guest are viewing this topic.

Offline jimmyjack

  • Registered member
  • *
  • Posts: 3
Out of betnovate :(
« on: Monday November 23, 2009, 11:58:00 AM »
Hi.

Ive had eczema now since i was 2-3 years old I'm now 29, my eczema has never been severe but bad enough for it to upset me ( angry with myself ).

It gets started by grasspollen, dust, rain water, temperature changes ( in the winter ) and sweating.

Over the years Ive tried everything suggested by the doctor and just feel like I'm being scammed into buying prescriptions i know ain't going to work. It seems a new cream is bought out every month, just so that when people discover the previous one doesn't work the doctor can put you on another ( £7.50 down the drain ).

However a few years back i was prescribed betnovate and this DOES work for me, I'm aware its a skin steroid and can be harmfull to the liver ill get back to this later. This cream is excellent like a wonder cure it soothes the dry skin stops itching gone and redness disappears.

I use this cream once maybe twice a week diluted with a little water ( 1 cm of cream out of the tube with 2-3 drops of water.) and this keeps it at bay. UNTILL I RUN OUT.

Now the doctor wont prescribe me any more and it comes back during the winter quite badly. this has happened before but i was fortunate enough to know someone who had some, which i was given but now i have none and i can feel it coming back, living my day to day life having to constantly resist rubbing my eczema is a total chore.

Now the doctor spews out this about liver damage, and Ive read up on it, in the 60-70's people used to slap this stuff on like sun tan lotion every day and some people got liver damage from it, no one was ever seriously damaged though, and i feel the doctors are covering their own backs. Ive told them how sparing ly i use it and they can see on my record exactly how long a tube lasts me ( around 5 months !!! ).
They regurgitate some crap they've read on a eczema leaflet at college about the itch scratch cycle..yea mate i know all about the itch scratch cycle Ive been living with it for the past 25 years.

Now I'm buying some betnovate from a ( probably dodgy ) website but its my only open option. Just hope its not liquefied rat poison.

Thanks for reading ..just needed to vent.. >:(

Offline itchychick

  • Global Moderator
  • Peachy Sunshine
  • *
  • Posts: 3890
  • Gender: Female
Re: Out of betnovate :(
« Reply #1 on: Tuesday November 24, 2009, 04:00:51 PM »
Hi jimmyjack, welcome to the forum.

Why won't your doctor prescribe more betnovate?  It's a relatively mild steroid, so this seems a little surprising.  Perhaps you could get another opinion?

Offline Dapper

  • Senior Member
  • ****
  • Posts: 243
Re: Out of betnovate :(
« Reply #2 on: Sunday November 29, 2009, 03:50:50 AM »
I'm with itchychick, you need a second opinion.  To be honest, it sounds like your doctor is a moron.

The only thing I can think of is if you are using that on your face a lot, then maybe the doctor would cut you off.  Especially if he thinks he notices signs of skin atrophy on your face.  But other than that, there isn't any good reason for the doctor to not keep refilling your prescription.  As for the risk of liver damage, I have never heard of this before??  The steroid cream can put you at increased risk for skin infections, and cause you to have skin atrophy or 'thinning of the skin' if you use it too much, but that is about the worst of it at anywhere near the quantities you are talking about.

I assume when you say you mix it with water that you don't mean you are drinking it!  As far as that goes, I don't like the dilution idea that much, normally one would just apply the cream more thinly or more rarely, if you don't want as potent of an effect from it, BUT WHATEVER IS WORKING FOR YOU is the best thing to stick with.

Good luck!


By the way, have you read the book THE ECZEMA SOLUTION by Sue Armstrong-Brown?  I would highly reccomend it to you, it is the best practical document on Eczema treatment that I have seen, and seems like just the kind of info you are looking for right now.  Also it's something you can take to your doctor to show him, to help get him into line if he is giving you a hard time. 
« Last Edit: Sunday November 29, 2009, 03:56:00 AM by Dapper »

Offline AEC

  • Registered member
  • *
  • Posts: 19
  • Gender: Male
Re: Out of betnovate :(
« Reply #3 on: Monday November 30, 2009, 04:23:07 AM »
I recommend you get a second opinion, but do not ignore your first doctor's advice! Regardless of what he says, I'm pretty sure he does have some valid points.

As for liver damage, I for one believe that it is real. I've seen clips of a major eczema patient at the age of 70+ suffering from liver damage after extensive usage of steroid-based creams.

I honestly say that I cannot understand your frustrations since you've been living with eczema throughout all your life, but all I can say is be patient and think rationally! Hopefully whatever decisions that comes out of it is the correct one.


Good luck!
My Eczema Summary:
My Eczema triggered 1 year after coming back to Malaysia in 2007, after studying in Australia.

Affected locations are my cheeks, forehead, behind and in front of my ears, neck (front and sides), behind my knees, between my elbows, and possibly on my scalp.

Offline andyb

  • Global Moderator
  • of Wackiness
  • *
  • Posts: 3661
  • Gender: Male
  • I've been Simpsonized!
    • Welcome to my Concorde website
Re: Out of betnovate :(
« Reply #4 on: Monday November 30, 2009, 11:32:54 AM »
I too have used Betnovate for many years and received strict instructions not to use it on sensitive skin areas (such as the face - I have hydrocortisone for those) - but this liver damage info is new to me and has certainly never been mentioned by my GP whenever I've asked for a repeat prescription  ???

Do you have any links to info you can share?

* andyb goes off to investigate further...
I'm playing The SkinCell Daily Quiz - are you??

Offline brndon209

  • Registered member
  • *
  • Posts: 1
Re: Out of betnovate :(
« Reply #5 on: Saturday January 09, 2010, 06:18:33 PM »
Okay guys stop using the steroids!!! What you need to do is use Protopic, or Elidel. Protopic is a ointment so it is absorbed into the skin much more thus making it more effective. But elidel works well too and its a cream. Another suggestion for yall out there from Steroid damaged skin. Use product called Vivida for 8  months or so. It works wonders to thicken the skin, keep it moist, and repair the elasticity. Heres a link for the scientific studies done on Vivida.

link removed by moderator
« Last Edit: Sunday January 10, 2010, 01:36:14 AM by itchychick »

Offline itchychick

  • Global Moderator
  • Peachy Sunshine
  • *
  • Posts: 3890
  • Gender: Female
Re: Out of betnovate :(
« Reply #6 on: Sunday January 10, 2010, 01:44:52 AM »
It's a bit irresponsible to make sweeping statements advising people stop using steroids when you don't know their medical history and their needs, and advocate they try other medications with potentially serious side effects instead.

Glad you found something that works for you.